Alert archive / Montana / Flood Watches in 2014

Flood Watch 2, NWS Missoula, MT

May 21, 2014Flathead County, Missoula County, Ravalli County, Montana

NWS Missoula, MT issued this flood watch at May 21, 2014, 11:09 AM MDT for Flathead County, Missoula County, Ravalli County, Montana. It took effect at May 21, 2014, 12:00 PM MDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
May 21, 2014, 11:09 AM MDT (17:09 UTC)
In effect from
May 21, 2014, 12:00 PM MDT
Expired
May 25, 2014, 2:13 PM MDT
In force
4 days
Issued by
NWS Missoula, MT
Flood severity
None

Counties Flathead County, MT, Missoula County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 11 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 5.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2386 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

560 
WGUS65 KMSO 211709
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
1109 AM MDT WED MAY 21 2014

MTC063-081-221715-
/O.NEW.KMSO.FA.A.0002.140521T1800Z-140524T2200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MISSOULA-RAVALLI-
1109 AM MDT WED MAY 21 2014

...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLOOD WATCH FOR THE BITTERROOT RIVER IN WEST CENTRAL
  MONTANA...INCLUDING THE FOLLOWING COUNTIES...MISSOULA AND
  RAVALLI.

* THROUGH SATURDAY AFTERNOON

* WARM TEMPERATURES FORECAST FOR THE REST OF THIS WEEK AND INTO
  THE WEEKEND WILL CONTINUE TO MELT SNOW FROM ABOVE NORMAL
  SNOWPACK IN THE BITTERROOT AND SAPPHIRE MOUNTAIN RANGES. THE
  SNOWMELT RUNOFF WILL CONTINUE TO FEED THE BITTERROOT RIVER AND
  EVENTUALLY BRING THE RIVER TO FLOOD LEVELS BY FRIDAY OR
  SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
6 follow-up statements
237 
WGUS65 KMSO 221705
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
1105 AM MDT THU MAY 22 2014

MTC063-081-231715-
/O.CON.KMSO.FA.A.0002.000000T0000Z-140524T2200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MISSOULA-RAVALLI-
1105 AM MDT THU MAY 22 2014

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY AFTERNOON...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF WEST CENTRAL MONTANA...INCLUDING THE FOLLOWING 
  COUNTIES...MISSOULA AND RAVALLI. 

* THROUGH SATURDAY AFTERNOON

* WARM DAYTIME AND NIGHTTIME TEMPERATURES FOR THE REST OF THIS
  WEEK AND INTO THE WEEKEND WILL CONTINUE TO ACCELERATE THE
  MELTING OF SNOW FROM AN ABOVE NORMAL SNOWPACK IN THE BITTERROOT
  AND SAPPHIRE MOUNTAIN RANGES. THIS RUNOFF WILL FEED THE
  BITTERROOT RIVER AND EVENTUALLY BRING IT TO FLOOD LEVELS BY
  FRIDAY OR SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
853 
WGUS65 KMSO 222232
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
432 PM MDT THU MAY 22 2014

MTC063-081-232100-
/O.CON.KMSO.FA.A.0002.000000T0000Z-140524T2200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MISSOULA-RAVALLI-
432 PM MDT THU MAY 22 2014

...FLOOD WATCH REMAINS IN EFFECT FOR THE BITTERROOT RIVER THROUGH
SATURDAY AFTERNOON...

THE FLOOD WATCH CONTINUES FOR

* THE BITTERROOT RIVER IN WEST CENTRAL MONTANA...INCLUDING THE
  FOLLOWING COUNTIES...MISSOULA AND RAVALLI.

* THROUGH SATURDAY AFTERNOON

* WARM DAYTIME AND NIGHTTIME TEMPERATURES FOR THE REST OF THIS
  WEEK AND INTO THE WEEKEND WILL CONTINUE TO ACCELERATE THE
  MELTING OF SNOW FROM AN ABOVE NORMAL SNOWPACK IN THE BITTERROOT
  AND SAPPHIRE MOUNTAIN RANGES. THIS RUNOFF WILL FEED THE
  BITTERROOT RIVER AND EVENTUALLY BRING IT TO FLOOD LEVELS BY
  FRIDAY OR SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
183 
WGUS65 KMSO 232055
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
255 PM MDT FRI MAY 23 2014

MTC063-081-242100-
/O.CON.KMSO.FA.A.0002.000000T0000Z-140524T2200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MISSOULA-RAVALLI-
255 PM MDT FRI MAY 23 2014

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY AFTERNOON...

THE FLOOD WATCH CONTINUES FOR

* THE BITTERROOT AND CLARK FORK RIVERS IN WEST CENTRAL
  MONTANA...INCLUDING THE FOLLOWING COUNTIES...MISSOULA AND
  RAVALLI.

* THROUGH SATURDAY AFTERNOON

* SNOW MELT WILL CONTINUE TO PRODUCE ADDITIONAL RISES ON THE
  BITTERROOT RIVER...EVENTUALLY BRINGING THE BITTERROOT AT
  MISSOULA AND DARBY TO OR NEAR FLOOD LEVELS THIS WEEKEND.

* ADDITIONAL RISES ARE ALSO EXPECTED ON THE CLARK FORK RIVER ABOVE
  MISSOULA AND IT WILL APPROACH FLOOD STAGE BY MONDAY.

* AT THIS TIME ONLY MINIMAL IMPACTS ARE ANTICIPATED ON BOTH THE
  BITTERROOT AND CLARK FORK RIVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
776 
WGUS65 KMSO 241647 AAA
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
1047 AM MDT SAT MAY 24 2014

MTC081-241800-
/O.CAN.KMSO.FA.A.0002.000000T0000Z-140524T2200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAVALLI-
1047 AM MDT SAT MAY 24 2014

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR A PORTION OF WEST CENTRAL MONTANA HAS BEEN
CANCELLED. PORTIONS OF THE BITTERROOT RIVER ARE NOW IN A FLOOD
WARNING. PLEASE CONSULT WWW.WEATHER.GOV/MISSOULA FOR MORE
INFORMATION.

$$

MTC063-252200-
/O.EXT.KMSO.FA.A.0002.000000T0000Z-140525T2200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MISSOULA-
1047 AM MDT SAT MAY 24 2014

...FLOOD WATCH NOW IN EFFECT THROUGH SUNDAY AFTERNOON...

THE FLOOD WATCH IS NOW IN EFFECT FOR

* A PORTION OF WEST CENTRAL MONTANA...INCLUDING THE FOLLOWING 
  COUNTY...MISSOULA. 

* THROUGH SUNDAY AFTERNOON.

* SNOW MELT WILL CONTINUE TO PRODUCE ADDITIONAL RISES ON THE CLARK
  FORK RIVER ABOVE MISSOULA THROUGH THE WEEKEND. THE RIVER IS
  FORECAST TO RISE JUST SLIGHTLY ABOVE FLOOD STAGE BY MONDAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
249 
WGUS65 KMSO 242147
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
347 PM MDT SAT MAY 24 2014

MTC029-252200-
/O.EXA.KMSO.FA.A.0002.000000T0000Z-140525T2200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-
347 PM MDT SAT MAY 24 2014

...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS EXPANDED THE

* FLOOD WATCH TO INCLUDE A PORTION OF NORTHWEST MONTANA... 
  INCLUDING THE FOLLOWING COUNTY...FLATHEAD. 

* THROUGH SUNDAY AFTERNOON

* THE FLATHEAD RIVER AT COLUMBIA FALLS CONTINUES TO RISE THIS
  AFTERNOON DUE TO A COMBINATION OF SNOW MELT AND RELEASES FROM
  HUNGRY HORSE DAM. THE RIVER IS EXPECTED TO CREST EARLY THIS
  EVENING AS HUNGRY HORSE DAM HAS SIGNIFICANTLY CUT THE OUTFLOW,
  HOWEVER IT IS POSSIBLE THAT THE RIVER WILL RISE BRIEFLY TO THE
  FLOOD STAGE OF 14.0 FEET BEFORE DROPPING OFF OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

MTC063-252200-
/O.CON.KMSO.FA.A.0002.000000T0000Z-140525T2200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MISSOULA-
347 PM MDT SAT MAY 24 2014

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF WEST CENTRAL MONTANA...INCLUDING THE FOLLOWING 
  COUNTY...MISSOULA. 

* THROUGH SUNDAY AFTERNOON

* SNOW MELT WILL CONTINUE TO PRODUCE ADDITIONAL RISES ON THE CLARK
  FORK RIVER ABOVE MISSOULA THROUGH THE WEEKEND. THE RIVER IS
  FORECAST TO RISE JUST SLIGHTLY ABOVE FLOOD STAGE BY MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
761 
WGUS65 KMSO 252013
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
213 PM MDT SUN MAY 25 2014

MTC029-063-252115-
/O.CAN.KMSO.FA.A.0002.000000T0000Z-140525T2200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-MISSOULA-
213 PM MDT SUN MAY 25 2014

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR PORTIONS OF NORTHWEST MONTANA AND WEST
CENTRAL MONTANA HAS BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at May 21, 3:30 AM MDT, 7 hours 39 minutes earlier.

Area forecast discussion, May 21, 3:30 AM MDT, 7 hours 39 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
330 AM MDT Wed May 21 2014

.DISCUSSION...

The warming trend continues today with high temperatures rising
to almost 10 degrees above the seasonal average. The low pressure
system over Nevada will continue to move south but will still have
enough influence in Lemhi County Idaho and southwest Montana for
showers and a few thunderstorms this afternoon. The rest of north
central Idaho and western Montana will have pristine spring
weather. Thursday is forecast to be very similar to today but with
even warmer temperatures. Southwesterly flow will begin to develop
on Friday so temperatures will be a little cooler and showers will
return to north central Idaho and northwest Montana.

Increased snow melt due to the warm temperatures today through
Friday will increase river flows and most rivers are forecast to
peak during this weekend.

A broad, yet relatively weak Pacific storm system is anticipated
to move across the Northern Rockies during this weekend,
reintroducing cool temperatures, as well as showers and
thunderstorms to the region.

Model guidance are in basic agreement with southwesterly flow
aloft developing across the Inland Pacific Northwest Monday
through Wednesday next week. Considering that a relatively
vigorous Pacific jet stream is likely to accompany this scenario,
some relatively strong thunderstorms are possible Monday and/or
Tuesday. Confidence in strong storms is somewhat low at this time.
Despite relatively cool daytime temperatures early next week,
rivers will remain high.

&&

.AVIATION...North central Idaho and western Montana will fall
between weather systems today resulting in light winds through
the profile and limited cloud cover. The low south of the region
will still have an effect on Lemhi Country Idaho and into
southwest Montana where showers and thunderstorms are possible
this afternoon. KSMN has the best chances to see impacts from
these showers into this evening.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Kitsmiller/Zumpfe
Aviation...Kitsmiller

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

Nearby

Flood Watches in Montana, 2014Every flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.